Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 138, NWS Morristown, TN

May 13, 2011Bradley County, McMinn County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2011, 1:28 PM EDT for Bradley County, McMinn County, Polk County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 1:28 PM EDT (17:28 UTC)
Expired
May 13, 2011, 2:15 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, McMinn County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 140 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:15 PM EDTTSTM WND DMG7 W Etowah, TNONE TREE DOWN ON HWY 163 AND ONE DOWN ON COUNTY RD 758.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS54 KMRX 131728
SVRMRX
TNC011-107-139-131815-
/O.NEW.KMRX.SV.W.0138.110513T1728Z-110513T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
128 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 215 PM EDT

* AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF CHARLESTON...OR 5 MILES NORTHEAST OF CLEVELAND...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BENTON...ATHENS...CHARLESTON...ETOWAH...CALHOUN...HILLSVIEW...
  DENTVILLE...RICEVILLE...CLEAR WATER AND ENGLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3525 8493 3560 8465 3538 8440 3533 8440
      3532 8445 3529 8449 3527 8447 3508 8477
TIME...MOT...LOC 1728Z 233DEG 27KT 3523 8477

$$

17
1 follow-up statement
027 
WWUS54 KMRX 131751
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI MAY 13 2011

TNC011-107-139-131815-
/O.CON.KMRX.SV.W.0138.000000T0000Z-110513T1815Z/
BRADLEY TN-MCMINN TN-POLK TN-
151 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR POLK...MCMINN AND BRADLEY COUNTIES...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CALHOUN...OR 7 MILES NORTH OF BENTON...MOVING NORTHEAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETOWAH AND ATHENS AROUND 205 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE
ENGLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3525 8493 3560 8465 3538 8440 3533 8440
      3532 8445 3529 8449 3527 8447 3508 8477
TIME...MOT...LOC 1751Z 233DEG 27KT 3530 8465

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:50 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 13, 10:50 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 AM EDT FRI MAY 13 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
QUASI-STATIONARY FRONTAL BOUNDARY OVER SOUTHWEST VA AND NORTHEAST
TN...WITH A SUMMER-LIKE AIR MASS OVER THE FORECAST AREA WITH
DEWPOINTS IN THE 60S. MODELS INDICATE THAT A MODERATELY UNSTABLE AIR
MASS WILL DEVELOP OVER THE FORECAST AREA THIS AFTERNOON...WITHOUT
THE MID-LEVEL CAPPING INVERSION OF PREVIOUS DAYS. AN UPPER-LEVEL
TROUGH OVER THE MS RIVER VALLEY SHOULD HELP TO TRIGGER A DECENT
COVERAGE OF CONVECTION AREAWIDE THIS AFTERNOON AND EVENING...WITH A
FEW POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
MODEL SOUNDINGS REVEAL AN INVERTED-V PROFILE IN THE BOUNDARY
LAYER...WITH ADDITIONAL DRY AIR IN THE MID LEVELS BETWEEN 800 AND
500 MB...SO THINK THAT MICROBURSTS WILL BE POSSIBLE WITH A FEW
STORMS. TEMPS SHOULD BE LOWER TODAY (COMPARED TO YESTERDAY) DUE TO
INCREASED CLOUD COVER AND COVERAGE OF CONVECTION.

OVERALL...WILL UPDATE THE FORECAST THIS MORNING TO REMOVE THE
MORNING PRECIP WORDING...AND TO MAKE A FEW TWEAKS TO TEMPS BASED ON
THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   84  63  76  56  70 /  60  60  70  40  30
KNOXVILLE AIRPORT, TN     83  62  76  56  69 /  60  60  70  40  30
OAK RIDGE, TN             83  62  76  55  68 /  60  60  70  40  30
TRI CITIES AIRPORT, TN    83  59  76  56  68 /  60  60  70  60  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, May 13, 1:20 PM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT FRI MAY 13 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
120 PM EDT (1220 PM CDT) FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON AND EVENING...WITH SOME STORMS
POSSIBLY BECOMING SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW-MOVING LOW PRESSURE SYSTEM WILL KEEP SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH THE WEEKEND...ESPECIALLY DURING THE
AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE ON SATURDAY.

GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD
OCCUR WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME LOCALLY
HEAVY RAINS COULD ALSO OCCUR WITH A FEW STORMS...LEADING TO THE
POTENTIAL FOR FLASH FLOODING. PERSONS LIVING NEAR FLOOD PRONE AND
LOW LYING AREAS SHOULD REMAIN ALERT OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON SATURDAY AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, May 13, 11:53 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 AM EDT FRI MAY 13 2011

TNZ012>014-035>037-131645-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-MORGAN TN-SCOTT TN-UNION TN-
1153 AM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CLAIBORNE...CAMPBELL...
ANDERSON...UNION AND SCOTT COUNTIES UNTIL 1245 PM EDT...

AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND
PLATEAU...WHICH WERE MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, May 13, 12:46 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EDT FRI MAY 13 2011

TNZ085-099>101-131745-
BRADLEY TN-HAMILTON TN-MCMINN TN-WEST POLK TN-
1246 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN...HAMILTON AND
BRADLEY COUNTIES UNTIL 145 PM EDT...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARRISON...OR 9 MILES EAST OF
CHATTANOOGA...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON...
CHARLESTON...COLLEGEDALE...MCDONALD...FLINT SPRINGS...WATERVILLE...
HOPEWELL...TASSO...CALHOUN...RELIANCE AND RICEVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 13, 1:00 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT FRI MAY 13 2011

TNZ012>014-035>037-067>069-071-083>086-VAZ001-131800-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-KNOX TN-LEE VA-LOUDON TN-MCMINN
TN-MEIGS TN-MORGAN TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-ROANE
TN-SCOTT TN-UNION TN-
100 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN BLOUNT...EXTREME
NORTHERN MONROE...EXTREME WESTERN LEE...MORGAN...NORTHERN MEIGS...
EXTREME NORTHERN MCMINN...KNOX...CLAIBORNE...CAMPBELL...ANDERSON...
LOUDON...UNION...SCOTT...ROANE AND RHEA COUNTIES UNTIL 200 PM EDT...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
WILLIAMSBURG TO SPRING CITY...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
KINGSTON...LA FOLLETTE...OAK RIDGE...LOUDON...CLINTON...LENOIR
CITY...JACKSBORO...OLIVER SPRINGS...FARRAGUT...HARROGATE-SHAWANEE...
NORMA...EAGLE FURNACE...PEAKLAND...OAKDALE...ELK VALLEY...SMOKEY
JUNCTION...HARRIMAN...ROYAL BLUE AND PETROS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 13, 1:02 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EDT FRI MAY 13 2011

TNZ081>086-098>101-131800-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MCMINN TN-MEIGS
TN-NORTHWEST MONROE TN-RHEA TN-SEQUATCHIE TN-WEST POLK TN-
102 PM EDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MEIGS...MARION...
MCMINN...HAMILTON...BRADLEY...EXTREME SOUTHERN BLEDSOE...SEQUATCHIE
AND RHEA COUNTIES UNTIL 200 PM EDT/100 PM CDT/...

AT 1259 PM EDT/1159 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF ROCKWOOD TO 5 MILES EAST OF BRIDGEPORT...AND MOVING EAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DECATUR...
CHATTANOOGA...SWEETWATER...ATHENS...CLEVELAND...MADISONVILLE...
BENTON...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...
HARRISON...CHARLESTON...ETOWAH...OLD WASHINGTON...PEAKLAND...TEN
MILE...RED BANK...SHADY GROVE...BIRCHWOOD AND MIDDLE VALLEY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:55 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Union65 min
May 13, 2:09 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins66 min
May 13, 2:33 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk42 min
May 13, 2:51 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington54 min
May 13, 3:41 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington64 min
May 13, 3:58 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier47 min
May 13, 4:10 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi65 min
May 13, 5:07 PM EDTSevere Thunderstorm WarningMRXCocke, Greene26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.